Schizophrenia.com

Libido: The side effect that isn't?

Firstly, I love my new med combination for several reasons, not the least of which is that it works; however, the relief of psychosis comes at a cost, as too many of us know. For months now I’ve been mostly free of hallucinations and/or delusions, but I’ve also been free of libido. Being an unmarried woman, most people, including and importantly doctors, shrug off this side effect as though it is no issue. The attitude seems overwhelmingly to be, “Well, you’re not married.”

No, I’m not. This doesn’t mean I don’t want to have sex. I want to WANT to have sex, but I don’t. The thought of bringing this to the attention of my doctor, besides being awkward, also seems futile. After all, is there an anti-psychotic medication on the market that doesn’t have this as a potential side effect? One I HAVEN’T been on? No.

I’ve spent my entire life convincing myself that being “normal” is a thing to be dreaded. I can’t help thinking at this point that it’s all been a lie. What I wouldn’t give to get up in the morning and go to bed at night without a pill ritual. What I wouldn’t give to make love and enjoy it. I know I’m not the only one. I’m one of many, but I don’t want to be.

-catchme

2 Likes

Yeah, my libido took a hit - my functioning took a hit. I guess you can never have the best of both worlds with these meds. I know that libido is important, but my sanity happens to be a bit more important - so I am not about to mess with my meds right now

Ah the only thing I miss about being psychotic…intimacy with the opposite sex.

Not that I have these side effects with my med (15mg of Abilify) but since going to an all male dual diagnosis program to get sane and sober this simply just stopped happening for me. Go figure back when I was a delusional nutcase I had no problem finding a partner, I was dating multi-millionaires for pete’s sake. Sure I gained a good amount of weight after getting sober and back on meds and I’m a socially avoidant nervous wreck but…I don’t know this seems to be a pattern in my life so far…

I dealt with sexual side effects for a long time, and it ruined my quality of life…finally I was put on prolixin (fluphenazine generic) and there are not any side effects at all…I don’t even feel like I’m on meds? Good luck to you on finding a med that works for you…

yes loss of libido is a problem for me too, but at least the meds keep me sane!

Um my med, Geodon, doesnt kill my libido, it just makes me able to last longer than before I was on it. Im a guy so thats a good thing. I would bring it up or just live with it, one or the other. But hey, you’re symptom free, congratulations on making it through hell.

There are things you can do, well for guys there are, test boosters, weightlifting supplements called “pre-workout” which dilate your blood vessels and contain lots of caffeine and are basically a step up from energy drinks. I had a partner last semester for a while and I remember she invited me over quite late one night and I was like “i need caffeine” and she made me some green tea then I was good to go. She had bipolar and was on lithium (but not enough of it LOL) and understood my medications, she was a med student. She was batshit though, I left her for a guy (im bisexual) who ended up also just being a screw buddy, he also knew about my condition because we met in a psych class and everyone in the honors psych program knows me as the paranoid schizophrenic buff guy.

Ask about supplements, I know what works for guys, not really jack crap about what works for women. I know caffeine makes me more able to get aroused. Preworkout makes me rather horny if I am exposed to someone who is naked and asking for it after I workout. LOL

Sorry to be a little too detailed about my experiences with libido and meds. Just being perfectly honest.

I would definitely bring this up with your pdoc if you feel it is affecting your life. Don’t get discouraged keep on looking for that magic bullet. I’m taking one of the newer AP’s, Saphris, and haven’t noticed any changes to my libido like I did with Clozaril and Risperdal and various other anti-depressants. I’d consider changing doctors if I was told, “Well, you’re not married”!?! That’s a really insensitive thing to say.

Maybe a therapist could help you explore other options to get sexually stimulated. There are tons of new lubricants on the market (driven by the aging baby boomer population) if that is an issue. I Googled female libido treatments and see that you can get Rx for estrogen & progesterone creams, suppositories and rings, which might be something to look into that all increase blood flow to that region. Exercise and less stress might help too.

1 Like

Risperdal consta stops menstrual periods too and causes female lactation…I also noted pretty bad irritable bowel symptoms which even got me fired at really good new job. None of this was disclosed by doctors. Had I known this, I could have protected my job. My psych care staff didn’t feel it important to tell me about menstrual stoppage and I got to find this out after a blown rubber incident and period stopped causing a lot of stress…Men get erectile dysfunction and breast development/lactation.

Seroquel has a good sedating effect if you cut the tablets in half and take at night. It can cause female sexual side effects (usually menstrual stoppage) so you will want to use birth control pills if you want to try the bigger doses…

After risperdal consta, some are trying Invega which has same side effects. AFter this, you have to try the old psych drugs which can cause seizure and permanent full-body parkinsons twitches (tardick dysconesia)

1 Like

I haven’t noticed a huge change in libido. I was psychotic though.

Maybe mine is just naturally low, but it could also be because none of the guys in my area on dating sites believe in evolution. It’s slim pickings down here.

My new med, Saphris, is absolutely slaughtering my libido. This ain’t gonna fly.

Ah too bad about the Saphris. Its been the wonder drug for me so far. Except for making me sleep so much.

Well I’m still a virgin by choice, (or lack of options depending on how you look at it) so I don’t know if I’m missing something or not. I know I get urges that I want to have sex, I’m not holding out for marriage or for some religious reason. If the right time ever comes, with the right guy then yeah I’d be willing. I just haven’t found that time yet.

I guess on the plus side the fact is that I don’t know what I’m missing so I can’t be missing much. The thing is I’m just not that sexual of a person, but I guess maybe that’s because of my medications? I never thought about that before.